Alert archive / Georgia / Special Weather Statements in 2011

Special Weather Statement, NWS Atlanta, GA

October 13, 2011Pike County, Talbot County, Upson County, Georgia

NWS Atlanta, GA issued this special weather statement at Oct 13, 2011, 2:28 PM EDT for Pike County, Talbot County, Upson County, Georgia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2011, 2:28 PM EDT (18:28 UTC)
Expired
Oct 13, 2011, 3:00 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA

Counties Pike County, GA, Talbot County, GA, Upson County, GA

The radar

The Atlanta radar (KFFC), 72 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 2:30 PM EDTHAIL 0.52 S Talbotton, GATALBOT COUNTY 911 REPORTED SMALL HAIL...JUST SMALLER THAN A DIME...AT THE 911 CENTER SOUTH OF TALBOTTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

821 
WWUS82 KFFC 131828
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
228 PM EDT THU OCT 13 2011

GAZ067>070-078>080-131900-
228 PM EDT THU OCT 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN TALBOT...PIKE...
MERIWETHER...LAMAR...UPSON...TAYLOR AND HARRIS COUNTIES UNTIL 300 PM
EDT...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM HOLLONVILLE TO GENEVA...MOVING EAST AT 30
MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS TALBOT...
PIKE...MERIWETHER...LAMAR...UPSON...TAYLOR AND HARRIS COUNTIES
THROUGH 300 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE OLIVE BRANCH...BAUGHVILLE...WOODLAND...HOLLONVILLE...
MOLENA...IMLAC...WOODBURY...MANCHESTER...GAY...CONCORD...GENEVA...
TALBOTTON...HILLTOP...PLEASANT HILL AND SPREWELL BLUFF STATE PARK.

&&

LAT...LON 3284 8464 3318 8456 3316 8414 3281 8425
      3256 8428 3256 8449 3255 8449 3255 8467
      3256 8468 3257 8469 3258 8469 3259 8471
TIME...MOT...LOC 1828Z 270DEG 26KT 3313 8444 3284 8451
          3260 8458

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Oct 13, 1:51 PM EDT, 37 minutes earlier.

Area forecast discussion, Oct 13, 1:51 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
151 PM EDT THU OCT 13 2011

.SHORT TERM /TODAY THROUGH SATURDAY/...
/ISSUED 319 AM EDT THU OCT 13 2011/
MAIN CONCERN IS POTENTIAL FOR ISOLATED STRONG TO SEVERE STORMS
TODAY AS A STRONG UPPER TROUGH AND ASSOCIATED COLD FRONT APPROACH
THE FORECAST AREA...WITH A SERIES OF VORTICITY MAXIMUM'S
TRAVERSING THE STATE. A WEAKER VORT MAX CURRENTLY PUSHING ACROSS
ALABAMA WILL LIKELY BRING SHOWERS TO NORTH AND WEST CENTRAL GA
THIS MORNING. LACK OF INSTABILITIES WILL GREATLY HINDER
THUNDERSTORM DEVELOPMENT WITH THIS INITIAL SURGE. HOWEVER...A
SECONDARY MUCH STRONGER VORT MAX IS POISED TO SWING ACROSS THE
STATE DURING DAYTIME HEATING... WHEN THE NAM SHOWS 500-1000 MUCAPE
AND A MID LEVEL DRY SLOT NOSING UP INTO CENTRAL GA. GFS AND NAM
ALSO SHOW A COLD POOL OF -16C 500MB TEMPS ROTATING ACROSS NORTH
GA...SERVING TO STEEPEN LAPSE RATES. HOWEVER... THE 0-3 KM SHEER
AND HELICITY VALUES REMAIN WEAK AS A PRE- FRONTAL TROUGH ALSO
SETTLES OVER THE AREA... HELPING TO RELAX THE SURFACE GRADIENT.
SPC HAS AN AREA GENERALLY ALONG AND SOUTH OF A LA GRANGE TO ATHENS
LINE OUTLOOKED FOR A 5 PERCENT CHANCE OF SEVERE THUNDERSTORM WINDS
FOR THIS AFTERNOON. HOWEVER... THE COLD TEMPS ALOFT ALSO SUGGEST
THE POTENTIAL FOR DIME TO QUARTER SIZED HAIL ACROSS MAINLY NORTH
GA TODAY AS WELL. THE ISOLATED SEVERE STORM THREAT WILL GREATLY
DIMINISH DURING THE EVENING HOURS AS THE COLD FRONT SWEEPS ACROSS
NORTH GA BY 9 PM...AND CENTRAL GA AROUND MIDNIGHT OR SHORTLY
AFTER. OTHERWISE...MODELS ARE IN GOOD AGREEMENT WITH CLEARING
CONDITIONS OVERNIGHT...AND A DRY FORECAST FOR FRIDAY AND SATURDAY
AS A COLD DOME OF HIGH PRESSURE SETTLES OVER THE STATE. AS FOR
TEMPS... LEANED TOWARD THE WARMER MAV NUMBERS FOR HIGHS TODAY AS
EXPECT A WARM SW WIND FLOW AND BREAKS IN THE CLOUDS DURING THE
AFTERNOON. BEHIND THE FRONT...THE MET AND MAV MOS GUIDANCE NUMBERS
ARE VERY CLOSE SO DID NOT STRAY FAR...WITH NEAR NORMAL HIGHS AND
SLIGHTLY COOLER THAN NORMAL LOWS ON TAP FOR FRIDAY AND SATURDAY.

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
/ISSUED 319 AM EDT THU OCT 13 2011/
GFS AND ECMWF CONTINUE TO SHOW A WEAKENING COLD FRONT PUSHING
ACROSS THE AREA ON TUESDAY...BRINGING INCREASED CLOUDS AND MAINLY
SCATTERED SHOWERS TO PARTS OF NORTH AND CENTRAL GA DURING THE
DAYLIGHT HOURS. LACK OF INSTABILITIES AND THE UPPER SUPPORT
TRACKING WELL TO THE NORTH WARRANT ONLY MENTION OF SHOWERS AT THIS
TIME. THE FRONT EXITS THE AREA TUESDAY EVENING. BEHIND THE
FRONT...ANOTHER STRONG RIDGE OF HIGH PRESSURE BUILDS OVER THE
STATE...MAINTAINING DRY CONDITIONS FOR THE REMAINDER OF THE WORK
WEEK.

&&

.AVIATION...
18Z UPDATE...
BIG CONCERN WILL BE AFTERNOON AND EVENING CONVECTION ACROSS THE
AREA. GENERALLY EXPECTING VFR CONDITIONS...WITH MVFR IN
CONVECTION. MODELS INDICATING BEST CONVECTION WILL SHIFT FURTHER
SOUTH THROUGH THE EVENING...BUT OVERALL STILL SOME UNCERTAINTY
WITH THE TIMING AND DEVELOPMENT OF THE WAVES OF ACTIVITY. WSW
SURFACE WINDS AT 10-12KTS THIS AFTERNOON WITH GUSTS TO 18-23KTS
EXPECTED...THEN 8-10KTS OVERNIGHT...WITH WNW WINDS AND 20-25KT
GUSTS AGAIN DURING THE DAY FRIDAY. EXPECT SKC BY 09-10Z.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS...EXCEPT FOR MEDIUM CONFIDENCE ON
TIMING...CIGS...AND VSBY 18-00Z.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          74  54  77  50 /  60  50   5   5
ATLANTA         73  55  74  53 /  70  20   5   5
BLAIRSVILLE     66  51  68  44 /  80  50   5   5
CARTERSVILLE    72  52  75  47 /  70  20   5   5
COLUMBUS        77  56  80  53 /  50  20   5   5
GAINESVILLE     72  53  74  50 /  70  40   5   5
MACON           78  54  79  49 /  50  40   5   5
ROME            71  52  75  46 /  80  20   5   5
PEACHTREE CITY  74  50  77  47 /  60  20   5   5
VIDALIA         81  56  80  51 /  50  50   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Oct 13, 4:19 AM EDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
419 AM EDT THU OCT 13 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
419 AM EDT THU OCT 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER NORTH AND CENTRAL
GEORGIA FROM LATE MORNING THROUGH THIS EVENING.

.SYNOPSIS...
A COLD FRONT WILL APPROACH NORTH GEORGIA THIS AFTERNOON...THEN
MOVE ACROSS THE AREA DURING THE EVENING. HIGH PRESSURE WILL BEGIN
TO BUILD LATE TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WITH ANY SEVERE THUNDERSTORMS WILL BE QUARTER-
SIZE HAIL AND DAMAGING WINDS. OCCASIONAL LIGHTNING CAN ALSO BE
EXPECTED. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM
LATE MORNING INTO EARLY EVENING ACROSS NORTH AND CENTRAL GEORGIA.

.DISCUSSION...
A STRONG UPPER TROUGH AND ASSOCIATED COLD FRONT WILL MOVE ACROSS THE
AREA THIS EVENING. AHEAD OF THE APPROACHING COLD FRONT...MOST UNSTABLE
CAPES WILL INCREASE TO AROUND 1000 DURING THE AFTERNOON. THIS COUPLED
WITH VERY COLD TEMPERATURES ALOFT WILL BRING A POTENTIAL FOR ISOLATED
STRONG TO SEVERE THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND
EARLY EVENING HOURS. THE SEVERE THUNDERSTORM THREAT WILL GREATLY
DIMINISH ACROSS NORTH GEORGIA BY 9 PM...AND CENTRAL GEORGIA BY
MIDNIGHT AS THE FRONT PUSHES EAST AND SOUTH OF THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINDY CONDITIONS ARE EXPECTED FRIDAY AND SATURDAY MAINLY ACROSS
NORTH GEORGIA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Oct 13, 2:03 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
203 PM EDT THU OCT 13 2011

GAZ067-131830-
203 PM EDT THU OCT 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN MERIWETHER COUNTY
UNTIL 230 PM EDT...

AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ODESSADALE...MOVING EAST AT 30 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS MERIWETHER
COUNTY THROUGH 230 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE ODESSADALE...SAINT MARKS...STOVALL...DURAND...LONE OAK...
HARRIS CITY...WARM SPRINGS...GREENVILLE...ROCKY MOUNT...RALEIGH...
WOOSTER...WOODBURY...ALVATON...GAY AND IMLAC.

&&

LAT...LON 3320 8486 3316 8451 3311 8452 3310 8453
      3308 8452 3304 8454 3297 8452 3296 8453
      3296 8452 3292 8453 3291 8451 3288 8451
      3288 8486
TIME...MOT...LOC 1803Z 262DEG 24KT 3300 8477
Local storm report, Oct 13, 2:07 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
207 PM EDT THU OCT 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND DMG     MULBERRY GROVE          32.66N 84.96W
10/13/2011                   HARRIS             GA   911 CALL CENTER

            HARRIS COUNTY 911 RELAYED REPORTS OF SEVERAL DOWNED TREES
            AND POWER LINES IN SOUTHERN HARRIS COUNTY. SEVERAL ROADS
            AND 2 HOMES HAD TREES DOWNED ONTO THEM.

&&

RGARCIA
Local storm report, Oct 13, 2:13 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
213 PM EDT THU OCT 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     TSTM WND DMG     1 SW FLAT ROCK          32.53N 84.88W
10/13/2011                   MUSCOGEE           GA   911 CALL CENTER

            MUSCOGEE COUNTY 911 RELAYED REPORT OF A DOWNED TREE IN
            THE GATEWAY ROAD AREA OF COLUMBUS.

&&

RGARCIA
Special weather statement, Oct 13, 2:28 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
228 PM EDT THU OCT 13 2011

GAZ067>070-078>080-131900-
228 PM EDT THU OCT 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN TALBOT...PIKE...
MERIWETHER...LAMAR...UPSON...TAYLOR AND HARRIS COUNTIES UNTIL 300 PM
EDT...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM HOLLONVILLE TO GENEVA...MOVING EAST AT 30
MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS TALBOT...
PIKE...MERIWETHER...LAMAR...UPSON...TAYLOR AND HARRIS COUNTIES
THROUGH 300 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE OLIVE BRANCH...BAUGHVILLE...WOODLAND...HOLLONVILLE...
MOLENA...IMLAC...WOODBURY...MANCHESTER...GAY...CONCORD...GENEVA...
TALBOTTON...HILLTOP...PLEASANT HILL AND SPREWELL BLUFF STATE PARK.

&&

LAT...LON 3284 8464 3318 8456 3316 8414 3281 8425
      3256 8428 3256 8449 3255 8449 3255 8467
      3256 8468 3257 8469 3258 8469 3259 8471
TIME...MOT...LOC 1828Z 270DEG 26KT 3313 8444 3284 8451
          3260 8458

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 1:23 PM EDTSevere Thunderstorm WarningFFCHarris, Muscogee37 min
Oct 13, 2:00 PM EDTSevere Thunderstorm WarningFFCHarris, Talbot30 min
Oct 13, 2:03 PM EDTSpecial Weather StatementFFCMeriwether27 min
Oct 13, 2:58 PM EDTSpecial Weather StatementFFCCrawford, Lamar, Monroe, Taylor32 min
Oct 13, 3:20 PM EDTSpecial Weather StatementFFCBibb, Jones25 min
Oct 13, 3:42 PM EDTSpecial Weather StatementFFCBaldwin, Bibb, Jasper, Jones, Putnam, Twiggs33 min
Oct 13, 3:56 PM EDTSpecial Weather StatementFFCChattahoochee, Marion, Stewart34 min
Oct 13, 4:17 PM EDTSpecial Weather StatementFFCBaldwin, Greene, Hancock, Washington, Wilkinson28 min
Oct 13, 4:30 PM EDTSpecial Weather StatementFFCMacon, Marion, Schley, Webster30 min
Oct 13, 4:31 PM EDTSpecial Weather StatementFFCWilkes29 min
Oct 13, 4:49 PM EDTSpecial Weather StatementFFCGlascock, Jefferson, Warren, Washington26 min
Oct 13, 5:03 PM EDTSevere Thunderstorm WarningFFCCrisp27 min
Oct 13, 5:19 PM EDTSpecial Weather StatementFFCJohnson26 min
Oct 13, 5:24 PM EDTSpecial Weather StatementFFCWilcox36 min
Oct 13, 5:39 PM EDTSpecial Weather StatementFFCWhite36 min
Oct 13, 5:50 PM EDTSpecial Weather StatementFFCDodge25 min
Oct 13, 6:03 PM EDTSevere Thunderstorm WarningFFCTelfair, Wheeler42 min
Oct 13, 6:12 PM EDTSpecial Weather StatementFFCCarroll33 min
Oct 13, 6:15 PM EDTSpecial Weather StatementFFCTreutlen30 min
Oct 13, 6:28 PM EDTSevere Thunderstorm WarningFFCMontgomery, Toombs47 min
Oct 13, 6:55 PM EDTSpecial Weather StatementFFCCandler35 min
Oct 13, 7:02 PM EDTSpecial Weather StatementFFCCoweta28 min
Oct 13, 7:36 PM EDTSpecial Weather StatementFFCCoweta24 min

Nearby

Special Weather Statements in Georgia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.